Hail, Jewell
- When
- May 8, 11:00 PM CST
- Where
- Jewell County, 5 mi E of Webber
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.933, -97.933
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 8, 4:48 PM CST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 548 PM CDT SAT MAY 8 2004 .DISCUSSION...ALL THE PRODUCTS SEEM TO BE UPDATE NOW TO REFLECT THE TWO SEVERE THUNDERSTORM WATCHES UNTIL 9 PM. MAIN THREAT APPEARS TO BE STRONG OUTFLOW WINDS...ALTHOUGH AN OUTSIDE SHOT OF HAIL IS POSSIBLE. SO FAR...RAIN REPORTS HAVE BEEN PRETTY WEAK. && .PREV DISCUSSION...TIMING AND PLACEMENT OF CONVECTION THE NEXT COUPLE OF DAYS THE MAIN CONCERN. SFC WARM FRONT AT 18Z STRETCHED FROM NR KLXN...KGRI...KOLU TO KTQE WITH DRY LINE FM KOGA TO KIMP AND KGLD. LAPS DATA INDICATES CAPES APPROACHING 3000 J/KG BUT CAP STILL STRONG ATTM. CONVERGENCE ALONG BOUNDARY COMBINED WITH LIFT ASSOCIATED WITH MID LEVEL SHORTWAVE MOVING OUT OF EASTERN COLORADO SHOULD INITIATE TSTMS AS CAP WEAKENS. WIND FIELDS NOT OVERLY STRONG...HOWEVER ENOUGH TO PROVIDE STORM ORGANIZATION. PRIMARY HAZARD IS STRONG WINDS/HAIL WITH POTENTIAL FOR LOCALLY HEAVY RAIN WITH TRAINING STORMS. INCREASING LOWLEVEL JET TONIGHT WILL SUSTAIN TSTMS AFTER DARK. SUNDAY ALSO INTERESTING FOR TSTM POTENTIAL...BUT WILL BE DEPENDENT ON BOUNDARY POSITION. MODELS NOT HANDLING POSITION OF FRONT VERY WELL TODAY...SO CONFIDENCE ON PLACEMENT SUNDAY IS NOT VERY HIGH. NONE-THE-LESS...SEVERAL BOUNDARIES SHOULD BE PLACE BY AFTN TO FOCUS CONVECTION. STRONG UPPER LOW MOVES ACROSS THE SOUTHERN CANADIAN PROVINCES WITH SFC COOL FRONT SAGGING SOUTH FM THE DAKOTAS. SFC LOW DEVELOPS IN SW NEB AHEAD OF MID LEVEL SHORTWAVE WITH DRY LINE PUSHING EAST FM HIGH PLAINS. ATMOSPHERE AGAIN WILL UNSTABLE WITH CAPES APPROACHING 3500 J/KG WITH WEAKENING CAP BY LATE AFTN. SCT TSTMS AGAIN LOOK REASONABLE WITH INITIATION ALONG FRONTAL BOUNDARY AND DRY LINE. BOUNDARY PROGGED TO PUSH INTO NORTHERN KANSAS ON MONDAY WITH CLOUDY...COOLER CONDTIONS NORTH OF THE FRONT...AND CONTINUED CHANCE FOR SOME PCPN. LONG TERM...FOR TUESDAY AND BEYOND MEDIUM RANGE MODELS ARE SHOWING DECENT SIMILARITIES WITH AN UPPER TROUGH DIGGING INTO THE WESTERN CONUS BY THE FIRST OF NEXT WEEK THEN PUSHING THROUGH AREA BY FRIDAY. APPEARS AS THOUGH SEVERAL LEAD WAVES WILL BE PUSHING THROUGH REGION AHEAD OF SYSTEM TUESDAY AND WEDNESDAY. HOWEVER...BEST SURFACE FORCING LOOKS TO BE NORTH OF REGION BUT WITH DRYLINE LIKELY TO BE WITHIN THE AREA A CHANCE OF THUNDERSTORMS IS WARRANTED BOTH DAYS. SYSTEM THEN PUSHES THROUGH AREA ON THURSDAY WITH A HEALTHY FRONT AND DRYLINE SURGING ACROSS THE REGION. PRECIP CHANCES WILL ONCE AGAIN BE DECENT ENOUGH FOR MENTION. UPPER WAVE THEN MOVES THROUGH REGION ON FRIDAY WITH SUBSIDENCE DRYING OUT FORECAST AREA FOR FRIDAY AND SATURDAY. TEMPERATURES WILL BE TRICKY FOR THE ENTIRE PERIOD BASED OFF OF EXACT FRONTAL LOCATION AND TIMING OF UPPER TROUGH. HOWEVER...WILL AIM TEMPERATURES INTO THE 80S ON TUESDAY BUT THEN COOLING BACK INTO THE 70S BY THE END OF THE WEEK FOR HIGHS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && FAY/AWJ/MORITZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 940 PM CDT SAT MAY 8 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 940 PM CDT SAT MAY 8 2004 ...SEVERE THUNDERSTORM WATCH UNTIL 2 AM FOR AREAS GENERALLY ALONG AND SOUTHEAST OF A LINE FROM SHELBY...TO HASTINGS...TO OXFORD... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ACROSS ALL OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGHOUT THE EVENING ACROSS THE AREA. THE MAIN HAZARD FROM ANY SEVERE THUNDERSTORM WOULD BE GUSTY OUTFLOW WINDS OF 60 MPH. SUCH STRONG WINDS MAY CAUSE AREAS OF BLOWING DUST AGAIN IN SOME AREAS. HAIL UP TO ONE INCH IS POSSIBLE. THOUGH UNLIKELY...THERE IS A SMALL RISK FOR AN ISOLATED TORNADO WITHIN THE SEVERE THUNDERSTORM WATCH AREA. THE COMBINATION OF A MODERATELY UNSTABLE ATMOSPHERE AND TWO SURFACE BOUNDARIES IN THE AREA...WILL BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. THOUGH THE SEVERE THREAT IS EXPECTED TO DIMINISH BY LATE EVENING...THUNDERSTORMS WILL STILL BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST FOR SUNDAY. A FRONT WILL ONCE AGAIN MOVE TO THE SOUTH. A DISTURBANCE MOVING ALONG THE FRONT MAY PROVIDE THE CATALYST FOR A CHANCE OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. THE POTENTIAL FOR SOME WIDESPREAD PRECIPITATION ALSO EXISTS FOR LATE SUNDAY NIGHT INTO MONDAY. INTERMITTENT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. AWJ/MORITZ/VII
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL OVERTON 40.74N 99.54W
05/08/2004 1.00 INCH DAWSON NE PUBLIC
MAINLY PEA HAIL...BUT SOME QUARTER SIZE
&&
FAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL BEAVER CITY 40.14N 99.83W
05/08/2004 0.75 INCH FURNAS NE LAW ENFORCEMENT
&&
MORITZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1046 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 2 E BEAVER CITY 40.14N 99.79W
05/08/2004 1.00 INCH FURNAS NE EMERGENCY MNGR
&&
LAWRENCEThe Grand Island radar (KUEX), 61 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402238, 5402239.